Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 1, 2004, 6:57 PM CDT for Greene County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 6:57 PM CDT (23:57 UTC)
- Expired
- May 1, 2004, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Greene County, AL
The radar
The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 012357 SVRBHM ALC063-020030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT SAT MAY 1 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 730 PM CDT * AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF CLINTON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MANTUA...WEST GREENE...AND UNION. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3302 8816 3281 8809 3291 8784 3313 8788 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 4:31 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 1, 4:31 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 428 PM CDT SAT MAY 1 2004 .UPDATE... SENT THE ZONES AGAIN TO INCLUDE THE THUNDERSTORM WATCH FOR SOUTHWEST COUNTIES. && 88
Hazardous weather outlook, May 1, 1:05 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 105 PM CDT SAT MAY 1 2004 ALZ011>015-017>050-012030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 105 PM CDT SAT MAY 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... A COLD FRONT WILL APPROACH THE AREA THIS EVENING AND TONIGHT FROM THE NORTHWEST...AND WILL MOVE ACROSS THE AREA TONIGHT AND SUNDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. GIVEN THE UPPER SUPPORT AND INSTABILITY FORECAST TO BE IN PLACE ACROSS THE AREA...SOME OF THESE STORMS COULD BE STRONG TO SEVERE ESPECIALLY THIS EVENING AND TONIGHT. THE MAIN THREAT WILL BE LOCALIZED HEAVY RAINFALL...LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY...MAINLY EAST OF INTERSTATE 65... A COLD FRONT WILL STRUGGLE TO MOVE SOUTHEAST OF THE FORECAST AREA ON SUNDAY. WITH ENOUGH INSTABILITY STILL IN PLACE FOR SEVERE WEATHER... SOUTHWARD OF A LINE ROUGHLY RUNNING FROM HEFLIN...TO CLANTON...TO SELMA...WILL BE AT RISK FOR LOCALIZED HEAVY RAINFALL...LARGE HAIL... AND DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TONIGHT THROUGH SUNDAY.
In the hours before
Special weather statement, May 1, 4:47 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT SAT MAY 1 2004
ALZ044-012230-
MONTGOMERY-
447 PM CDT SAT MAY 1 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
530 PM CDT...
...SMALL HAIL AND WIND GUSTS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS...
AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM PINE LEVEL TO 8 MILES WEST OF
GRADY...MOVING NORTH NEAR 20 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SPRAGUE...PINE LEVEL...CARTERS HILL AND GRADY THROUGH 530 PM CDT.
LAT...LON 3240 8604 3240 8647 3209 8638 3198 8622
3201 8602Special weather statement, May 1, 5:39 PM CDT, 1 hour 18 minutes before
ALZ033-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 PM CDT SAT MAY 1 2004 ALZ033-012315- PERRY- 539 PM CDT SAT MAY 1 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 615 PM CDT... ...WINDS 35 TO 40 MILES AN HOUR AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 19 MILES SOUTH OF OAKMULGEE OR NEAR SUTTLE...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT RURAL EASTERN PERRY COUNTY THROUGH 615 PM CDT. THE THREATS FROM THESE STORMS INCLUDE STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. LAT...LON 3254 8731 3251 8713 3280 8703 3284 8725
Special weather statement, May 1, 6:12 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT SAT MAY 1 2004
ALZ022-030-031-012345-
GREENE-PICKENS-SUMTER-
612 PM CDT SAT MAY 1 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND
PICKENS COUNTIES UNTIL 645 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORMS...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GAINESVILLE...MOVING NORTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EPES...GEIGER...
BOLIGEE...GAINESVILLE...EUTAW...CLINTON...COCHRANE AND UNION THROUGH
645 PM CDT.
LAT...LON 3275 8836 3265 8814 3257 8784 3322 8785
3321 8832Special weather statement, May 1, 6:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 616 PM CDT SAT MAY 1 2004 ALZ042-012345- LOWNDES- 616 PM CDT SAT MAY 1 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 645 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER FORT DEPOSIT...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORT DEPOSIT AND HAYNEVILLE THROUGH 645 PM CDT. LAT...LON 3205 8677 3192 8662 3200 8642 3229 8649
Special weather statement, May 1, 6:21 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT SAT MAY 1 2004
ALZ046-012345-
BULLOCK-
621 PM CDT SAT MAY 1 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 645
PM CDT...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF MIDWAY...MOVING NORTHEAST AT 20
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY THROUGH 645 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
LAT...LON 3204 8579 3194 8568 3207 8545 3222 8546
3223 8563Special weather statement, May 1, 6:54 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 654 PM CDT SAT MAY 1 2004 ALZ042-020030- LOWNDES- 654 PM CDT SAT MAY 1 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 730 PM CDT... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES WEST OF BRAGGS...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES... WHITE HALL AND HAYNEVILLE THROUGH 730 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3221 8691 3196 8688 3221 8655 3237 8674
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 34 min |
| May 1, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| May 1, 6:22 PM CDT | Tornado Warning | BMX | Pickens, Sumter | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.